Severe hyperphosphatemia after oral laxative administration in a 7-year-old patient


Odek Ç. , Kendirli T., Yaman A., Kurt-Sukur E. D. , Telli O., Burgu B., ...More

TURKISH JOURNAL OF PEDIATRICS, vol.58, no.1, pp.116-118, 2016 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 58 Issue: 1
  • Publication Date: 2016
  • Doi Number: 10.24953/turkjped.2016.01.020
  • Title of Journal : TURKISH JOURNAL OF PEDIATRICS
  • Page Numbers: pp.116-118
  • Keywords: hyperphosphatemia, hypocalcemia, metabolic acidosis, sodium phosphate, laxative, SODIUM-PHOSPHATE, BOWEL PREPARATION, ENEMA, SCORE

Abstract

Sodium phosphate based laxatives are commonly used for constipation and pre-procedural bowel cleansing. Phosphate intoxication related with these preparations is well recognized. Herein, we present a case of severe hyperphosphatemia and seizure in a 7-year-old male patient after administration of an oral sodium phosphate based laxative. At the time of admission, serum phosphorus level was 25.6 mg/dl. Aggressive fluid therapy was started. Although serum phosphorus level decreased to 20.9 mg/dl eight hours after admission, hemodialysis was performed because of the preexisting renal disease and declined glomerular filtration rate. Serum phosphorus level and blood gas analysis returned to normal after hemodialysis and the patient was discharged on hospital day two. In conclusion, sodium phosphate based laxatives should be used carefully in patients with preexisting renal diseases. Intravenous hydration and correction of hypocalcemia are important components of treatment. Hemodialysis is indicated in patients with renal failure.